Posted on May 26, 2009 | Comments 0
Several documented cases of poisoning from Chinese Slimming Capsules have been reported.
Advertised over the Internet, the capsules are said to contain herbal supplements, and are classified as a food supplement rather than a drug.
A close examination of the formula contained in these capsules, however, finds that the active ingredient is sibutramine.
Sibutramine is similar to amphetamine. It inhibits the re-uptake of two important brain chemicals, serotonin and noradrenaline. The amount of sibutramine in the capsules is high, twice the daily maximum prescription dosage in Germany, where the poisoning cases were reported.
There were 17 total cases of poisoning reported, 15 in women and 2 in men. Poisoning symptoms included nausea, headache, agitation, insomnia, dyspnea and tachycardia. One of the men who took the capsules becomes psychotic.
One young woman who took the capsules suffered from acute confusion which required admission to a psychiatric inpatient facility. When the capsules were used in combination with other drugs, symptoms of poisoning were more severe.
Just because a product is marketed as “natural” does not mean it cannot also be harmful. If you are taking any herbal supplement, be sure to talk with your doctor about it to avoid possible drug interactions, and so that your doctor will know all possible causes for any side effects you may experience.
Posted in: Herbal Medicine
Comments are closed.
This feature has not been activated yet.